Utah, 2013Flash Flooding and Damaging Wind in Utah, July 11 to 12, 2013
July 11 to 12, 2013 · NWS SLC · 3 events in 2 counties and zones
In a period of relatively quiet weather compared to the rest of the month of July, isolated thunderstorms still formed across Utah. One severe thunderstorm was recorded, while two flash floods occurred in southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a period of relatively quiet weather compared to the rest of the month of July, isolated thunderstorms still formed across Utah. One severe thunderstorm was recorded, while two flash floods occurred in southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 11, 9:18 AM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 11, 9:18 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT THU JUL 11 2013
.SYNOPSIS...A MOIST AIRMASS OVER ARIZONA IS BEGINNING TO SURGE
NORTHWARD AS SOUTHWEST FLOW DEVELOPS OVER THE GREAT BASIN. THIS
PATTERN WILL REMAIN IN PLACE THROUGH NEXT WEEK.
&&
.DISCUSSION...DEEP MONSOONAL MOISTURE HAS MADE A MARKED SURGE NORTH
THROUGH THE EASTERN GREAT BASIN STATES OVER LAST 12 HOURS TIME.
SURFACE DEWPOINTS REMAIN ON THE DRY SIDE ACROSS NORTHERN PORTIONS
OF THE STATE ATTM BUT ARE CLIMBING QUITE RAPIDLY ACROSS THE
SOUTH...NOW IN THE LOW TO MID 50S IN MANY AREAS. INCREASING
RETURNS ON BOTH KMTX/KICX HAVE SPREAD INTO THE MOUNTAINS AND MOST
POINTS WEST BENEATH ROBUST CLOUD SHIELD COVERING MUCH OF THE
STATE. ANTICIPATING SCOPE OF SHOWER ACTIVITY WILL INCREASE QUITE
RAPIDLY THIS AFTERNOON WITH DESTABILIZATION AS SHORT TERM GUIDANCE
SUGGESTS...THOUGH SAID CLOUD COVER WILL LIMIT MAX TEMPS AND AREAL
SCOPE OF THUNDERSTORM POTENTIAL THIS AFTERNOON.
PRIMARY OPERATIONAL FOCUS TODAY WILL BE MONITORING POTENTIAL
FLASH FLOOD THREATS AS THE DAY WEARS ON. RETAINING MODERATE FLASH
FLOOD FORECAST FOR THE PARKS AS PLENTY OF MOISTURE ALREADY PRESENT
ACROSS THE SOUTH WITH AFOREMENTIONED CLOUD COVER AND LACK OF
SIGNIFICANT INSTABILITY THE LIMITING FACTORS TO POTENTIAL DEEP
UPDRAFT FORMATION. ANY BREAK TO CLOUD COVER WILL RAPIDLY
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON PROMPTING A THREAT OF
LOCALLY HEAVY RAIN.
SHORT WAVE OVER WESTERN ARIZONA NOTED IN WATER VAPOR SPARKING
WIDESPREAD CONVECTION FROM THE GRAND CANYON WEST THROUGH VEGAS THIS
MORNING. STEERING FLOW TRACKING THIS FEATURE SLOWLY NORTH
NORTHWEST AND EXPECT A SIMILAR TRAJECTORY TO CONTINUE TODAY. HRRR-
3KM HAS LATCHED ONTO THIS AND SUGGESTS POCKETS OF HEAVY RAIN
DEVELOPING THIS AFTERNOON ACROSS THE SOUTHWEST FROM ROUGHLY
KANAB/BRYCE AND POINTS WEST. NOTED CLEARING IN SATELLITE ATTM
COMBINED WITH SHORT WAVE TRACK SUGGESTS AREAS IN AROUND DIXIE/ZION
NATIONAL PARK HAVING THE HIGHEST POTENTIAL FOR HEAVY RAINERS AND
THUNDERSTORM ACTIVITY.
UPDATED EARLIER TO INCREASE POPS ACROSS THE WEST...ADDED MENTION
OF THUNDER IN SOUTHWEST THIS MORNING AND INCREASE CLOUD COVER
TODAY PER LATEST OBSERVATIONS.
LOOKING UPSTREAM...TROUGH OVER THE PACNW REGION WILL SWING WELL
NORTH ALONG THE US/CANADA BORDER LATE TODAY INTO TOMORROW MORNING.
ASSOCIATED JET WILL GRADUALLY NOSE INTO NORTHERN PORTIONS HOWEVER...
FLATTENING RIDGE AND ALLOWING DECENT NEAR 700MB COLD ADVECTION
ACROSS THE NORTH/WEST. EXTENSIVE RAINFALL CURRENTLY OVER CENTRAL
NEVADA ATTM WILL LIKELY BE MAINTAINED TONIGHT AS BEST FORCING
MOVES INTO NORTHERN UTAH/WASATCH FRONT. WILL LOOK HARD AT
OVERNIGHT POPS TO SEE IF AN INCREASE IN PRECIP POTENTIAL IS
WARRANTED.
ACTIVE PATTERN TO BE MAINTAINED THROUGH THE WEEKEND AS RIDGE AXIS
REMAINS JUST EAST AND SOUTHERLY MOISTURE TAP REMAINS STOUT WITH
PWAT REMAINING AT OR OVER 1 INCH. SUBTLE WAVES WILL LIKELY PROVIDE
FOCUSED COVERAGE OF SHOWERS/STORMS THOUGH EACH ONE REMAINS
DIFFICULT TO DISCERN UNTIL ROUGHLY A DAY OUT. SUBTLE DRYING FROM
THE WEST EARLY NEXT WEEK THOUGH EXPECT REMNANT LOW LEVEL MOISTURE
WILL BE CHALLENGING TO SCOUR UNTIL MID/LATE WEEK AT THE EARLIEST.
&&
.AVIATION...LIGHT SOUTHERLY WINDS WILL PREVAIL AT KSLC UNTIL ABOUT
17-18Z THEN SWITCH TO THE NORTHWEST. THERE IS A 20 PERCENT CHANCE
THAT WINDS WILL SHIFT BEFORE 17Z. EXTENSIVE CLOUD COVER IS EXPECTED
TO PERSIST ACROSS THE TERMINAL TODAY THROUGH TONIGHT WITH CIGS
MOSTLY REMAINING ABOVE 7 KFT. THERE IS A 20 PERCENT CHANCE OF A
THUNDERSTORM AFFECTING THE TERMINAL DURING THE 21-03Z TIMEFRAME.
STEADIER LIGHT RAIN IS POSSIBLE AFTER 03Z WITH A 30 PERCENT
CHANCE OF CIGS DROPPING BELOW 7 KFT.
&&
.FIRE WEATHER...MOISTURE IS INCREASING FROM THE SOUTH ACROSS THE
DISTRICT TODAY. EXTENSIVE CLOUD COVER ASSOCIATED WITH THIS MOISTURE
WILL LIKELY LIMIT BOTH AFTERNOON HEATING AND THUNDERSTORM CHANCES
ACROSS THE MOUNTAINS AND WEST. HOWEVER A FEW THUNDERSTORMS ARE STILL
EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS.
INITIALLY ANY STORMS WHICH FORM WILL LIKELY BE DRY WITH STRONG GUSTY
WINDS...ESPECIALLY OVER THE NORTH AND EAST...THEN STORMS SHOULD
TRANSITION TO WET BY THIS EVENING. THIS MOISTURE IS EXPECTED TO
REMAIN IN PLACE THROUGH THE WEEKEND AND INTO AT LEAST EARLY NEXT
WEEK. THIS WILL RESULT IN COOLER TEMPERATURES...HIGHER
HUMIDITY...AND A CHANCE FOR SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING WETTING RAINS EACH DAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
MERRILL/WILENSKY/ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 11, 1:45 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT THU JUL 11 2013
UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT THU JUL 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOISTURE WILL OVERSPREAD THE REGION. THIS WILL ALLOW SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP. INITIALLY DRY THUNDERSTORMS
WILL BRING THE THREAT OF GUSTY AND ERRATIC OUTFLOW WINDS. THIS
THREAT WILL MOVE NORTHWARD FROM SOUTHERN UTAH INTO CENTRAL AND
WESTERN UTAH AS THE DAY PROGRESSES. WITH DEEPER MOISTURE
ESTABLISHING ACROSS SOUTHERN UTAH...THERE WILL BE A THREAT OF
FLASH FLOODING FROM LOCALLY HEAVY RAINFALL ESPECIALLY ACROSS BURN
SCARS AND SLOT CANYONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOCALLY HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING CAN BE
EXPECTED THROUGH EARLY NEXT WEEK. THE THREAT IS GREATEST FOR BURN
SCARS AND SLOT CANYONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Flash Flood, Washington
- When
- July 11, 12:51 PM MST to 1:51 PM MST
- Where
- Washington County, 11.54 mi SSE of Rockville to 12.13 mi S of Rockville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.010, -112.970
Flash flooding occurred in the town of Hildale, closing down the main road through town.
Thunderstorm Wind, Utah
- When
- July 11, 4:20 PM MST
- Where
- Utah County, 1.74 mi NW of Vivian Park
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -111.590
The Arrowhead Summit sensor recorded a maximum wind gust of 62 mph.
Flash Flood, Washington
- When
- July 12, 5:45 PM MST to 6:45 PM MST
- Where
- Washington County, 1.33 mi E of Washington to 1.41 mi E of Washington
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.131, -113.496
Heavy rain caused flash flooding in Washington, resulting in the evacuation of two homes. The homes experienced minor damage from the flood waters, and most of the damage across town was to yards and other outdoor areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 11, 20131 death · 1 event
- Flash Flooding in South Carolina, July 11, 2013$74,000 · 12 events
- Flash Flooding in South Carolina, July 11, 2013$97,000 · 6 events
- Flash Flooding and Flood in Virginia, July 11 to 12, 2013$76,000 · 10 events
- Flash Flood in Arizona, July 11, 2013$100,000 · 1 event
- Flash Flooding and Flood in Alabama, July 11, 2013$75,000 · 6 events
- Damaging Wind in Arkansas, July 11, 2013$75,000 · 55 kt wind · 1 event
- Flash Flooding in South Carolina, July 11, 2013$50,000 · 5 events
- Hail and Damaging Winds in Texas, July 11, 2013$25,000 · 1.5 in hail · 11 events
- Damaging Winds in Arkansas, July 11, 2013$30,000 · 55 kt wind · 5 events
- Flood in Ohio, July 11 to 15, 2013$35,000 · 1 event
- Flood in Massachusetts, July 11, 2013$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469684, 469313, 471332.